Hail, Sheridan
- When
- May 30, 12:25 PM MST
- Where
- Sheridan County, 7.67 mi N of Bingham
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.130, -102.060
A line of storms that developed across eastern Colorado and the Nebraska panhandle moved into western Nebraska. The storms weakened while moving east with an isolated severe episode that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of storms that developed across eastern Colorado and the Nebraska panhandle moved into western Nebraska. The storms weakened while moving east with an isolated severe episode that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 10:54 AM MST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1254 PM CDT FRI MAY 30 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 352 AM CDT FRI MAY 30 2014 TODAY AND TONIGHT...A SUBTROPICAL MOISTURE PLUME FROM THE REMNANTS OF HURRICANE AMANDA MOVES EAST INTO WRN NEB THIS AFTN. THE HRRR IS LIGHTING UP THIS AREA WITH SCATTERED TSTMS FROM 19Z ON. THIS MAY BE AN HOUR OR TWO TOO FAST. MEANWHILE THE RAP SHOWS K INDICES OVER 40C AND A STORM MOTION AROUND 200 DEGREES AT 8 KTS. LOCALLY HEAVY RAINFALL WOULD APPEAR POSSIBLE ACROSS SHERIDAN COUNTY. 3 HOUR FLOOD GUIDANCE IS AROUND 2 INCHES SUGGESTING SOME POTENTIAL FOR LOCAL FLOODING. NO FLOOD WATCH WILL BE ISSUED WITH THIS FORECAST BUT HEAVY RAIN WORDING IS IN PLACE IN THIS GENERAL AREA. THE MOISTURE PLUME ADVANCES EAST A BIT OVERNIGHT BUT MORE IMPORTANT THE SFC FRONT SAGS SOUTH AND EAST TO NEAR KVTN-KIML AND MOISTURE WILL POOL BEHIND THIS FRONT IN CONJUNCTION WITH THE MOISTURE PLUME ALOFT. THUS TSTM COVERAGE SHOULD INCREASE THIS AFTN AND REMAIN FAIRLY ROBUST OVERNIGHT ACROSS WRN NEB. THE SEVERE WEATHER CONCERN COVERS MAINLY SHERIDAN COUNTY WHERE BULK SHEAR INCREASES TO AROUND 30 KTS. THE RAP AND NAM SUGGESTED THE BETTER CHANCE FOR SEVERE STORMS WOULD BE JUST EAST OF THE BLACK HILLS AND THEN SOUTH INTO SHANNON COUNTY SD. THE TEMPERATURE FORECAST IS LITTLE CHANGED FROM THE PREVIOUS FORECAST. SOUTHEAST WINDS ARE EXPECTED TO LIMIT VERTICAL MIXING AND HOLD HIGHS DOWN IN THE 80S AHEAD OF THE FRONT. THE RAP AND HRRR SHOW A DRIER SOUTHEAST FLOW WITH DEEPER MIXING AND HIGHS NEAR 90 AND THESE MODELS BLENDED WITH THE REST PRODUCES A FCST FOR HIGHS IN THE UPPER 80S TODAY. LOWS TONIGHT FALL INTO THE LOWER 60S AHEAD OF THE FRONT WITH 50S BEHIND THE FRONT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 352 AM CDT FRI MAY 30 2014 UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS TO THE EAST COAST BY THE END OF THE WEEKEND AS A TROUGH PUSHES ACROSS THE NORTHERN ROCKIES. A SECOND TROUGH MOVES ACROSS THE ROCKIES AGAIN BY MIDWEEK. THIS WILL RESULT IN AN ACTIVE WEEKEND WITH UNSETTLED WEATHER CONTINUING INTO MID WEEK. SEVERAL MID LEVEL DISTURBANCES WILL SLIDE ACROSS THE AREA WITH STORMS EXPECTED TO FIRE WITH EACH WAVE. ON SATURDAY A WAVE WILL BE CROSSING THE AREA DURING THE DAY WITH A SECONDARY WAVE ENTERING FROM THE WEST LATE. A BRIEF DRY SLOW WILL ALLOW FOR A FEW BREAKS IN THE CLOUDS DURING THE DAY. THE SECONDARY WAVE WILL ARRIVE LATE WITH A LOW LEVEL JET OF 30 TO 35 KTS TO SUSTAIN ACTIVITY OVERNIGHT. POSSIBLE BREAK IN ACTION SUNDAY MORNING AS THE ATMOSPHERE GETS READY FOR THE NEXT WAVE LATER IN THE DAY. FLOW BECOMES A LITTLE MORE ZONAL...COMPARED TO THE SW FLOW FOR SATURDAY. MOISTURE IS GOOD WITH PWATS INCREASING TO 1.50 TO AS HIGH AS 1.75 AHEAD OF THE WAVE. THE GOOD MOISTURE WILL COMBINE WITH THE ADDED SHEAR FROM THE MID LEVEL FLOW BEING A LITTLE MORE WESTERLY AND TEMPS INTO THE 80S WITH EARLY SUN. THIS SETS THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. MODELS STRUGGLING WITH THE PLACEMENT OF THE SURFACE BOUNDARY/LOW...WITH A GENERALLY CONSENSUS OF THE LOW TO BE IN EASTERN COLORADO OR WESTERN KANSAS...SW OF THE CWA. THE SEVERE WEATHER WILL NOT BE THE ONLY CONCERN...AS STORMS SHOULD BE GOOD RAIN PRODUCERS WITH LOCALLY HEAVY RAIN. SUNDAY NIGHT INTO MONDAY WILL BE A BRIEF BREAK IN THE ACTION AS THE NEXT WAVE ARRIVES MONDAY AFTERNOON INTO MONDAY NIGHT. THE TRAIN OF WAVES CONTINUES AS THE NEXT UPPER LEVEL TROUGH PUSHES ACROSS THE ROCKIES. WHILE POPS ARE IN EVERY PERIOD IN THE EXTENDED...THERE SHOULD BE SOME BREAKS IN THE ACTION...AND EVEN SOME CLEARING. ALTHOUGH THE BREAKS MAYBE SHORT LIVED AND TIMING THEM IS DIFFICULT THIS FAR OUT. AS FOR TEMPS...MORE SEASONAL TEMPS WITH HIGHS MID 70S TO THE LOWER 80S...WHICH IS CLOSE TO NORMAL FOR THE FIRST WEEK OF JUNE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1250 PM CDT FRI MAY 30 2014 A DISTURBANCE WILL MOVE NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT...WITH THUNDERSTORMS BECOMING MORE NUMEROUS THIS EVENING ACROSS MOST OF WESTERN NEBRASKA. ACTIVITY WILL TRY TO PUSH TOWARD THE CENTRAL PART OF THE STATE OVERNIGHT. CONFIDENCE IS HIGH ENOUGH TO CARRY TSRA IN THE KLBF TAF...BUT LOWER AT KVTN SO OPTED FOR VCTS. VFR WILL BE THE RULE...BUT MVFR OR IFR MAY BE EXPERIENCED IN AND NEAR THUNDERSTORM ACTIVITY. WINDS WILL BE GENERALLY BE SOUTHEAST AT 5 TO 15 KTS...BUT VARIABLE AND GUSTY NEAR ANY STORM. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CDC LONG TERM...MASEK AVIATION...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1131 AM CDT FRI MAY 30 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-311630- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1131 AM CDT FRI MAY 30 2014 /1031 AM MDT FRI MAY 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED STRONG OR SEVERE CANNOT BE RULED OUT. THIS STRONGER STORM POTENTIAL WOULD BE FOR AREAS MAINLY ALONG AND WEST OF A LINE FROM VALENTINE TO NORTH PLATTE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE EACH DAY SATURDAY THROUGH THURSDAY. BETTER CHANCES APPEAR TO BE SUNDAY...AND AGAIN TUESDAY INTO WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SUNDAY...WHEN AN ACTIVE SEVERE WEATHER DAY IS EXPECTED. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN IS POSSIBLE DUE TO A MOIST ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 157 PM CDT FRI MAY 30 2014 NEZ004-023-094-301945- GRANT NE-SHERIDAN NE-WESTERN CHERRY NE- 1257 PM MDT FRI MAY 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY... SOUTHEASTERN SHERIDAN AND NORTHWESTERN GRANT COUNTIES UNTIL 145 PM MDT... AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BINGHAM...OR 35 MILES NORTHWEST OF ARTHUR...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BINGHAM... FINNEGAN LAKE... WATSON LAKE... THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 125 AND 138. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516175.